Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 513, NWS Norman, OK

June 18, 2016Lincoln County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 18, 2016, 5:53 PM CDT for Lincoln County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2016, 5:53 PM CDT (22:53 UTC)
Expired
Jun 18, 2016, 6:30 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, OK

The radar

The Norman radar (KTLX), 55 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2105 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:38 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 18, 1:38 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Norman OK
138 PM CDT SAT JUN 18 2016

.DISCUSSION...
Primary forecast concern is focused on the continued heat across
the region and the chance for isolated to scattered thunderstorm
development this afternoon.

Surface analysis at 18Z revealed the remnant MCV was still holding
on to some degree across north central Oklahoma. The bulk of the
cloud cover associated with the dissipating complex this morning
continues to clear out and several weak, but defined outflow
boundaries are scattered about across the region under the slowly
dissipating area of cirrus over central and western Oklahoma.
Surface analysis shows the morning outflow boundary finally slowed
and stalled out just south of the Red River and is visualized as an
evolving line of weak cumulus from Atoka southwest to Durant.

Dew points continue to steadily increase, especially over areas
which saw rainfall overnight, heat indicies will once again climb
into the 100 to 105 F range across most of the region. Please
continue to stay safe out there, drink plenty of water, and be aware
of the signs of heat exhaustion.

Besides excessive heat this afternoon, there remains a chance of
isolated showers and thunderstorms cropping up across the area. The
slew of boundaries drifting across the region will provide focus for
updraft development. Bufr soundings across the area reveal a modest
capping inversion around 850 to 700 mb, slowly eroding with warming
through mid to late afternoon. Decent instability will continue to
materialize, with MLCAPE values of 1000 to 1500 J/KG through the
afternoon and early evening. Deep layer shear looks to be paltry,
with values of 0-6 km shear between 20 and 30 kts. With this in
mind, it will likely take some decent cores to get any appreciable
hail development. This was verified with an earlier storm, around
17Z, which had close to 60 dBZ to 30kft, and the storm produced
nickel sized hail. Into the afternoon, as temperatures increase,
expect surface dew point depressions to increasing. Not necessarily a
"classic" inverted V type set up, but thunderstorm wind gusts up to
60 mph will likely be the greatest concern with any of the stronger
storms that develop. Timing and location of storms, well, that is a
tough question, at 1830Z we've already got a few scattered updrafts
popping up across the area, and this is what can be expected through
the afternoon, just a menagerie of isolated to widely scattered
showers and thunder across the region this afternoon.

For the remainder of the forecast, expect primarily dry and warm to
hot conditions. With temperatures improving slightly tomorrow
(cooler than the past few days), heat indices will only climb into
the mid to upper 90s with the mid 60s to low 70s dew points.
Therefore, will not need an extension of the heat advisory to
tomorrow. A broad 500 mb ridge will remain in place across the
western 2/3rds of the country, with subtle short wave troughs
attempting to move across the plains, bringing low chances for
precipitation at various times over the next several days.
Therefore, precipitation chances remain a forecast challenge, but
overall, most mid to long range guidance is in agreement that much
of the South Plains will remain dry for a good chunk of the next
week. Temperatures will increase into the middle of next week
through the end of the week, with highs entering the low 100s across
portions of northern Oklahoma Wednesday through Friday. So, the heat
isn't over yet, keep following good heat safety. Drink plenty of
water, take frequent breaks when playing or working outside, and
stay aware to the signs of heat exhaustion.

Kurtz

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  93  70  92 /  20   0   0   0
Hobart OK         72  94  70  94 /  20   0   0   0
Wichita Falls TX  73  94  71  94 /  10   0   0  10
Gage OK           69  94  68  95 /  20   0   0   0
Ponca City OK     72  94  71  95 /  20   0   0   0
Durant OK         72  93  72  91 /  20  10  10  10

&&

.OUN Watches/Warnings/Advisories...
OK...Heat Advisory until 8 PM CDT this evening for OKZ005>008-010>013-
     015>020-022>032-035>048-050>052.

TX...Heat Advisory until 8 PM CDT this evening for TXZ085-086-088>090.

&&

25/04
Hazardous weather outlook, Jun 18, 11:46 AM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1146 AM CDT SAT JUN 18 2016

OKZ004>048-050>052-TXZ083>090-191700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1146 AM CDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
SOME ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH EARLY EVENING ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH
TEXAS. HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL BE THE MAIN
CONCERNS. HOWEVER... A FEW STRONG TO SEVERE STORMS COULD DEVELOP
WITH WIND GUSTS UP TO 60 MPH AND SMALL HAIL POSSIBLE.
THUNDERSTORM CHANCES WILL END LATER THIS EVENING.

.HEAT...
HEAT INDEX VALUES WILL AGAIN REACH TRIPLE DIGITS ACROSS MUCH OF
THE REGION TODAY. A HEAT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.HEAT...
TEMPERATURES BY THE MIDDLE AND LATTER PART OF THE WEEK WILL ONCE
AGAIN RISE INTO THE MIDDLE AND UPPER 90S AND LOWER 100S ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS. HEAT INDICES WILL APPROACH 105
DEGREES ACROSS PARTS OF THE AREA.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jun 18, 3:36 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
336 PM CDT SAT JUN 18 2016

OKZ025-029-182100-
OKLAHOMA OK-CLEVELAND OK-
336 PM CDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OKLAHOMA AND NORTH
CENTRAL CLEVELAND COUNTIES UNTIL 400 PM CDT...

AT 333 PM CDT...A STRONG THUNDERSTORM WAS DEVELOPING ON THE
NORTHERN SIDES OF MOORE...MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN OKLAHOMA CITY...NORTHWESTERN NORMAN...MOORE...MIDWEST CITY...
DEL CITY...VALLEY BROOK...TINKER AIR FORCE BASE AND STANLEY DRAPER
LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3536 9758 3545 9741 3534 9722 3521 9750
TIME...MOT...LOC 2033Z 325DEG 6KT 3537 9747

11
Special weather statement, Jun 18, 3:59 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT SAT JUN 18 2016

OKZ025-028-029-182115-
OKLAHOMA OK-MCCLAIN OK-CLEVELAND OK-
359 PM CDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OKLAHOMA...
NORTHWESTERN MCCLAIN AND NORTHWESTERN CLEVELAND COUNTIES UNTIL 415 PM
CDT...

AT 356 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR JONES TO NEAR TINKER AIR FORCE BASE TO MOORE... MOVING
SOUTH AT 5 TO 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
EASTERN OKLAHOMA CITY...WESTERN NORMAN...MOORE...MIDWEST CITY...DEL CITY...
NEWCASTLE...CHOCTAW...SPENCER...JONES...NICOMA PARK...VALLEY BROOK...
STANLEY DRAPER LAKE...TINKER AIR FORCE BASE AND SMITH VILLAGE.

THOSE ATTENDING OUTDOOR EVENTS NEAR THESE STORMS SHOULD PREPARE FOR
DANGEROUS WEATHER CONDITIONS WHICH INCLUDES CLOUD TO GROUND
LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

IF ON OR NEAR METRO LAKES...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3543 9722 3522 9740 3520 9759 3536 9762
      3549 9744 3560 9730
TIME...MOT...LOC 2056Z 7DEG 11KT 3553 9732 3539 9741 3531 9751

11
Special weather statement, Jun 18, 4:56 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
456 PM CDT SAT JUN 18 2016

OKZ027-028-182215-
GRADY OK-MCCLAIN OK-
456 PM CDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRADY AND WEST
CENTRAL MCCLAIN COUNTIES UNTIL 515 PM CDT...

AT 452 PM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED FROM NEAR BRIDGE CREEK...TO NEAR BLANCHARD AND JUST
SOUTH OF COLE...MOVING SOUTH AT 10 MPH. STRONG THUNDERSTORMS WILL
OCCUR NEAR AND BEHIND THIS WIND SHIFT.

HAZARDS FROM ANY STORMS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
BLANCHARD...DIBBLE...COLE AND MIDDLEBERG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3521 9775 3512 9761 3509 9754 3499 9757
      3503 9772 3513 9787
TIME...MOT...LOC 2152Z 15DEG 8KT 3512 9767

11
Special weather statement, Jun 18, 5:11 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
511 PM CDT SAT JUN 18 2016

OKZ026-030-182245-
POTTAWATOMIE OK-LINCOLN OK-
511 PM CDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE AND
SOUTHEASTERN LINCOLN COUNTIES UNTIL 545 PM CDT...

AT 509 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER PRAGUE...MOVING
NORTHWEST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
PRAGUE AND CENTERVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3541 9672 3543 9672 3542 9674 3541 9674
      3557 9687 3560 9662 3542 9662
TIME...MOT...LOC 2209Z 151DEG 3KT 3548 9669

11
Special weather statement, Jun 18, 5:13 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
513 PM CDT SAT JUN 18 2016

OKZ027-028-182245-
GRADY OK-MCCLAIN OK-
513 PM CDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRADY AND WEST CENTRAL
MCCLAIN COUNTIES UNTIL 545 PM CDT...

AT 511 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COLE...MOVING
SOUTH AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
NEWCASTLE...BLANCHARD...GOLDSBY...DIBBLE AND COLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3521 9764 3517 9749 3500 9752 3503 9775
TIME...MOT...LOC 2211Z 5DEG 3KT 3512 9761

11
Special weather statement, Jun 18, 5:49 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
549 PM CDT SAT JUN 18 2016

OKZ026-030-031-182330-
POTTAWATOMIE OK-LINCOLN OK-SEMINOLE OK-
549 PM CDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
EASTERN LINCOLN AND NORTHWESTERN SEMINOLE COUNTIES UNTIL 630 PM
CDT...

AT 548 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES NORTH OF STROUD TO 3 MILES EAST OF JOHNSON...MOVING SOUTHWEST
AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3581 9684 3538 9687 3539 9666 3590 9662
TIME...MOT...LOC 2248Z 57DEG 6KT 3580 9668 3539 9678

MAXWELL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:14 AM CDTSpecial Weather StatementOUNHarper31 min
Jun 18, 2:20 AM CDTSpecial Weather StatementOUNGrant, Kay25 min
Jun 18, 2:40 AM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward50 min
Jun 18, 3:17 AM CDTSevere Thunderstorm WarningOUNHarper, Major, Woods, Woodward43 min
Jun 18, 3:54 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Dewey, Major, Woods, Woodward51 min
Jun 18, 4:29 AM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey46 min
Jun 18, 4:45 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Kingfisher, Major30 min
Jun 18, 4:46 AM CDTSpecial Weather StatementOUNWoodward29 min
Jun 18, 4:48 AM CDTSpecial Weather StatementOUNGrant27 min
Jun 18, 5:18 AM CDTSpecial Weather StatementOUNDewey27 min
Jun 18, 5:29 AM CDTSpecial Weather StatementOUNCanadian, Logan, Oklahoma31 min
Jun 18, 6:03 AM CDTSpecial Weather StatementOUNCleveland, Grady, Lincoln, McClain, Oklahoma27 min
Jun 18, 6:11 AM CDTSpecial Weather StatementOUNDewey34 min
Jun 18, 8:35 AM CDTSpecial Weather StatementOUNCuster25 min
Jun 18, 8:57 AM CDTSpecial Weather StatementOUNWashita33 min
Jun 18, 11:36 AM CDTSpecial Weather StatementOUNWashita24 min
Jun 18, 11:52 AM CDTSevere Thunderstorm WarningOUNKiowa, Washita23 min
Jun 18, 2:45 PM CDTSpecial Weather StatementOUNOklahoma30 min
Jun 18, 3:36 PM CDTSpecial Weather StatementOUNCleveland24 min
Jun 18, 3:59 PM CDTSpecial Weather StatementOUNOklahoma16 min
Jun 18, 4:19 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain56 min
Jun 18, 4:35 PM CDTAreal Flood AdvisoryOUNCleveland, McClain115 min
Jun 18, 4:56 PM CDTSpecial Weather StatementOUNGrady19 min
Jun 18, 5:11 PM CDTSpecial Weather StatementOUNLincoln34 min
Jun 18, 5:13 PM CDTSpecial Weather StatementOUNMcClain32 min
Jun 18, 5:49 PM CDTSpecial Weather StatementOUNLincoln41 min
Jun 18, 6:18 PM CDTSpecial Weather StatementOUNMurray27 min
Jun 18, 6:27 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray33 min
Jun 18, 6:40 PM CDTSpecial Weather StatementOUNAtoka50 min
Jun 18, 6:47 PM CDTAreal Flood AdvisoryOUNGarvin, Murray3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.